Algebraic & Geometric Topology

Aspherical manifolds that cannot be triangulated

Michael W Davis, Jim Fowler, and Jean-François Lafont

Full-text: Open access

Abstract

By a result of Manolescu [arXiv:1303.2354v2] there are topological closed n–manifolds that cannot be triangulated for each n5. We show here that for n6 we can choose such manifolds to be aspherical.

Article information

Source
Algebr. Geom. Topol., Volume 14, Number 2 (2014), 795-803.

Dates
Received: 12 May 2013
Revised: 25 August 2013
Accepted: 6 September 2013
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715847

Digital Object Identifier
doi:10.2140/agt.2014.14.795

Mathematical Reviews number (MathSciNet)
MR3159970

Zentralblatt MATH identifier
1288.57023

Subjects
Primary: 57Q15: Triangulating manifolds
Secondary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 57Q25: Comparison of PL-structures: classification, Hauptvermutung 57R58: Floer homology

Keywords
aspherical manifold PL manifold homology sphere homology manifold hyperbolization triangulation Rokhlin invariant

Citation

Davis, Michael W; Fowler, Jim; Lafont, Jean-François. Aspherical manifolds that cannot be triangulated. Algebr. Geom. Topol. 14 (2014), no. 2, 795--803. doi:10.2140/agt.2014.14.795. https://projecteuclid.org/euclid.agt/1513715847


Export citation

References

  • S Akbulut, J D McCarthy, Casson's invariant for oriented homology $3$–spheres, Mathematical Notes 36, Princeton Univ. Press (1990)
  • E Alibegović, A combination theorem for relatively hyperbolic groups, Bull. London Math. Soc. 37 (2005) 459–466
  • I Belegradek, Aspherical manifolds with relatively hyperbolic fundamental groups, Geom. Dedicata 129 (2007) 119–144
  • R M Charney, M W Davis, Strict hyperbolization, Topology 34 (1995) 329–350
  • M W Davis, T Januszkiewicz, Hyperbolization of polyhedra, J. Differential Geom. 34 (1991) 347–388
  • M W Davis, T Januszkiewicz, S Weinberger, Relative hyperbolization and aspherical bordisms: An addendum to “Hyperbolization of polyhedra”, J. Differential Geom. 58 (2001) 535–541
  • R D Edwards, The topology of manifolds and cell-like maps, from: “Proceedings of the International Congress of Mathematicians”, (O Lehto, editor), Acad. Sci. Fennica, Helsinki (1980) 111–127
  • M H Freedman, The topology of four-dimensional manifolds, J. Differential Geom. 17 (1982) 357–453
  • D E Galewski, R J Stern, Simplicial triangulations of topological manifolds, from: “Algebraic and geometric topology, Part 2”, (R J Milgram, editor), Proc. Sympos. Pure Math. 32, Amer. Math. Soc. (1978) 7–12
  • D E Galewski, R J Stern, A universal $5$–manifold with respect to simplicial triangulations, from: “Geometric topology (Proc. Georgia Topology Conf.)”, (J C Cantrell, editor), Academic Press, New York (1979) 345–350
  • D E Galewski, R J Stern, Classification of simplicial triangulations of topological manifolds, Ann. of Math. 111 (1980) 1–34
  • M Gromov, Hyperbolic groups, from: “Essays in group theory”, (S M Gersten, editor), Math. Sci. Res. Inst. Publ. 8, Springer, New York (1987) 75–263
  • R C Kirby, L C Siebenmann, Foundational essays on topological manifolds, smoothings, and triangulations, Princeton Univ. Press (1977)
  • C Manolescu, $\mathrm{Pin}(2)$–equivariant Seiberg–Witten Floer homology and the triangulation conjecture
  • T Matumoto, Triangulation of manifolds, from: “Algebraic and geometric topology Part 2”, (R J Milgram, editor), Proc. Sympos. Pure Math. 32, Amer. Math. Soc. (1978) 3–6
  • D V Osin, Relatively hyperbolic groups: intrinsic geometry, algebraic properties, and algorithmic problems, Mem. Amer. Math. Soc. 843, Amer. Math. Soc. (2006)
  • N Saveliev, Invariants for homology $3$–spheres, Encyclopaedia of Mathematical Sciences 140, Springer, Berlin (2002)
  • L C Siebenmann, Are nontriangulable manifolds triangulable?, from: “Topology of Manifolds (Proc. Inst., Univ. of Georgia)”, (J C Cantrell, C H Edwards, editors), Markham, Chicago, Ill. (1970) 77–84